Which Antibiotics Can Cause Diarrhea?

Some Antibiotics May Cause Loose Stools Or Even Another Infection

United Kingdom - London - Medication pill bottles
Antibiotics have dramatically changed healthcare but they can sometimes come with a price, which is why their responsible use is so important. Image © Corbis via Getty Images / Getty Images

Antibiotics are sometimes necessary to treat bacterial infections. However, in certain cases, taking a course of antibiotics to treat a urinary tract infection, an ear infection, or pneumonia may have an unintended and even long-lasting effect. Can antibiotics cause diarrhea and why does it happen?

Why Do Antibiotics Cause Diarrhea?

The first thing to understand about bacteria in our bodies is that it's not all "bad." The ones that cause us harmful infections are the ones that we don't want.

But in fact, the large intestine contains a high number of "good" types of bacteria. This is bacteria that is supposed to be there, and it's needed for proper digestion. These bacteria break down food and help digest it. Without it, digestion doesn't go quite as well.

Antibiotics Kill All The Bacteria

An antibiotic can't tell the difference between the bacteria that helps the body and the bacteria that harms the body—it kills any type of bacteria it finds. If some of the helpful digestive bacteria that is living in the large intestine is killed, the balance of good/bad bacteria is disrupted. Without all the good bugs to do the digesting, diarrhea or loose stools could be the result.

Clostridium difficile: One Type Of Bad Bacteria

We need the beneficial bacteria in our digestive tract, but that doesn't mean that all the bacteria that lives there is doing good work for our bodies. There is also harmful bacteria living in the digestive tract.

The good news is that most of the time, the good strains of bacteria beat back the harmful bacteria, keeping the bad stuff in check and preventing it from causing disease.

Everyone has these bacteria troublemakers, and most of the time they don't do anything, but that all changes after a course of antibiotics where the helpful bacteria is killed off.

In 1% to 2% of people, one type of harmful bacteria that lives in the colon—Clostridium difficile—may begin to multiply and take over the colon after a course of antibiotics. This can unfortunately result in a range of possible medical problems including:

Which Antibiotics Can Cause Complications?

Any antibiotic can disrupt the flora in the large intestine and lead to bacteria die-off there. However, not every type of antibiotic carries the same amount of likelihood of contributing to C difficile colitis. While it's true that taking any antibiotic can result in C difficile colitis, there are some antibiotics that have a higher risk of doing so than others.

The antibiotics most responsible for C difficile colitis are the ones that are formulated to kill a wide variety of bacteria, which makes sense, because they are going to have an effect on the most different types of bacteria, including the good ones. The antibiotics most associated with C difficile colitis are:

  • broad-spectrum antibiotics (clindamycin, cephalosporins [cephalexin], fluoroquinolones),
  • broad-spectrum penicillins (ampicillin, amoxicillin) 

The antibiotics that carry a moderate amount of risk include:

  • imipenem
  • tetracyclines 
  • macrolides
  • sulfa-trimethoprim 

Those antibiotics with the lowest risk are:

  • metronidazole
  • vancomycin
  • aminoglycosides
  • sulfa
  • nitrofurantoin
  • linezolid

Could Probiotics Help Prevent Diarrhea?

Probiotics are widely available in supermarkets and drug stores but they're not all created equally. They may contain different strains of bacteria and different amounts, and they're largely unregulated, though there are some brands that are more reliable than others. What's more, it's not been determined which ones may help, or even how much of them should be taken.

Therefore, there's no blanket recommendation about taking probiotics after a course of antibiotics. It's suggested that sometimes a probiotic may help, but it's not going to be true in all cases, and the cost of probiotics and the potential harm they can co must also be considered.

For people who have inflammatory bowel disease (IBD), especially those with an ostomy or a j-pouch, it is important to talk to a gastroenterologist about antibiotics. Antibiotics have been associated with IBD flare-ups, and a gastroenterologist may have suggestions about whether a probiotic would be helpful, and which brand to use. 

A Word From Verywell

A bacterial infection may need to be treated with antibiotics, and there may be no way of getting around it. The choice of antibiotics used won't be based on whether or not it has a low risk of C difficile colitis, but rather on what is the right choice for killing the bacteria that's causing the infection. Once a course of antibiotics is begun, it needs to be finished to avoid creating strains of antibiotic-resistant bacteria.

If you have concerns about having problems with diarrhea after taking antibiotics, talk to your physician. In some cases, there way be some leeway with which antibiotic to use, but it has to be effective against the bacteria that is causing the infection. Taking probiotics may be an option to repopulate the colon with good bacteria, but that should be discussed with a physician, because again, the right ones need to be chosen.

Sources:

Issa I, Moucari R. "Probiotics for antibiotic-associated diarrhea: Do we have a verdict?" World J Gastroenterol. 2014 Dec 21; 20: 17788–17795.

Sachar DB, Walfish AE. "Clostridium difficile-Induced Colitis." Merck Manual. Sep 2006.

Schroeder MS. "Clostridium difficile--associated diarrhea." Am Fam Physician. 1 Mar 2005.

Continue Reading